Ovarian Hyperstimulation Syndrome
One of the potential side effects of using ovulatory hyperstimulation drugs (fertility drugs), especially if the medications are gonadotropins which are often administered during in vitro fertilization, is the risk of ovarian hyperstimulation syndrome. This syndrome can also appear when Clomid or other orally administered ovulation drugs are used, however, it is considered to be a rare occurrence in such cases.
About 10 percent of women going through IVF treatments and using injectable gonadotropins will experience ovarian hyperstimulation syndrome. It is preventable if the symptoms are quickly recognized and careful monitoring is done by the doctor during the course of treatment.
One Of The Risks Of Fertility Treatments
When a woman undergoes fertility treatment, some enlargement of the ovaries is expected with the use of the fertility drugs. Ovarian hyperstimulation syndrome is a condition in which the ovaries are enlarged with fluid generated by blood vessels which leak as a result of the drugs being used. When they become enlarged to the point of danger, the fluid leaks into the belly and chest areas of the body. This leakage then leads to complications.
Options To Avoid Risk Of OHS
This syndrome can only happen once ovulation has occurred. If there is a potential risk, the doctor may cancel the cycle of treatment until the ovaries stabilize. If there are fertilized embryos from the IVF cycle, they may be frozen for use in a future cycle. Another option may be to delay ovulation with the use of a GnRH antagonist which prevents the natural surge of luteinizing hormone that causes ovulation. Delaying the administration of the hCG trigger shot which is used to trigger ovulation may also lessen the risk of ovarian hyperstimulation syndrome. The delay lowers risk without seriously affecting the chances of a successful pregnancy.
The Presence Of Symptoms-Mild And Severe
Symptoms of ovarian hyperstimulation syndrome will appear anywhere from a few days to a week or more after ovulation or IVF egg retrieval. The mild symptoms which are present in this syndrome are bloating, mild pain, weight gain and nausea as well as abdominal discomfort and diarrhea. If the symptoms become more serious, then such occurrences as a rapid weight gain of more than 10 pounds in less than a week, severe abdominal pain, bloating and nausea, rapid heartbeat, shortness of breath and dizziness as well as trouble urinating, will present themselves. In either case, mild or severe, the doctor should be contacted immediately in order that the situation can be monitored and treated if necessary.
OHS Can Be Avoided, Here's How
Ovarian hyperstimulation syndrome can be avoided with careful monitoring of the body's response to the drugs being administered, using scans and blood tests. Indicators of OHS are rapidly increasing estrogen levels and the appearance of a large number of medium-size follicles on the ultrasound.
Mild cases of OHS don't usually require treatment but there are some things which can be done at home to feel better such as taking OTC pain relievers, remaining active without overexertion and resting often. Elevating the feet can reduce fluid retention and drinking plenty of healthy fluids, including something with electrolytes in it, are also good practices. As always, the physician should be contacted at the first sign of symptoms.